Hail, Cherry
- When
- August 17, 1:39 PM CST
- Where
- Cherry County, 4.15 mi N of Merriman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.980, -101.700
Supercell thunderstorms developed across portions of North Central Nebraska during the late afternoon hours of August 17th. This activity organized into a line of thunderstorms during the early evening hours producing large hail and severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercell thunderstorms developed across portions of North Central Nebraska during the late afternoon hours of August 17th. This activity organized into a line of thunderstorms during the early evening hours producing large hail and severe winds. Four injuries were reported in Whiteclay Nebraska as a result of baseball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 17, 12:00 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 100 PM CDT SUN AUG 17 2014 .SYNOPSIS... ISSUED AT 347 AM CDT SUN AUG 17 2014 H5 ANALYSIS FROM EARLIER THIS EVENING HAD A DECENT CLOSED LOW OVER SWRN SASKATCHEWAN...WITH A SECONDARY LOW OFF THE COAST OF NORTHERN CALIFORNIA. FURTHER EAST...A CLOSED LOW WAS NOTED OVER SRN QUEBEC WITH ADDITIONAL SHORTWAVES NOTED OVER EASTERN MISSOURI AND OVER NRN TEXAS. EARLIER THIS EVENING...SHRAS AND TSRAS DEVELOPED ALONG HIGHWAY 61 FROM NORTH OF OGALLALA TO GRANT. THIS ACTIVITY SHIFTED SE AND DISSIPATED QUICKLY BY MID EVENING. AT THE SURFACE...A WEAK SURFACE TROUGH OF LOW PRESSURE EXTENDED ALONG THE FRONT RANGE OF WYOMING AND COLORADO. EAST OF THIS FEATURE...CALM WINDS OR LIGHT EASTERLY WINDS WERE PRESENT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. WITH CLEAR SKIES IN PLACE...3 AM TEMPERATURES RANGED FROM 62 AT VALENTINE...TO 67 AT IMPERIAL. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 347 AM CDT SUN AUG 17 2014 TODAY AND TONIGHT...THE MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES AND THE THREAT FOR SEVERE STORMS LATER THIS AFTERNOON AND INTO THE EVENING HOURS. LATER TODAY...AN UPPER LEVEL TROUGH WILL APPROACH THE WESTERN DAKOTAS AND THE NEBR PANHANDLE. DOWNSTREAM OF THIS FEATURE...STEEPENING LAPSE RATES...COUPLED WITH INCREASING DIURNAL INSTABILITY DUE TO SURFACE HEATING...SHOULD LEAD TO SOME THUNDERSTORM DEVELOPMENT IN THE NORTHWEST BY MID AFTERNOON. AS THIS ACTIVITY MOVES EAST INTO DEEPER LOW LEVEL MOISTURE...MORE ORGANIZED ACTIVITY WILL DEVELOP...ESPECIALLY OVER NORTH CENTRAL NEBRASKA IN THE VICINITY OF A WEAK JET STREAK. UNLIKE THE PAST COUPLE OF DAYS...BULK LAYER SHEAR WILL DOUBLE TO 30 TO 40 KTS LATER TODAY...LEADING TO AN INCREASED THREAT FOR SEVERE STORMS...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA WHERE SB CAPES OF 3000+ J/KG WILL BE ORIENTED EAST OF A LINE FROM GORDON TO NORTH PLATTE. WEST OF THIS LINE...MUCH DRIER BOUNDARY LAYER AIR WILL PUSH INTO THE PANHANDLE AND SWRN NEBRASKA LATER THIS AFTERNOON...WITH SURFACE DEW POINTS RANGING FROM THE LOWER 40S TO LOWER 50S. THIS DRIER AIR...WILL HELP TO PROPEL HIGHS INTO THE MIDDLE 90S IN THE FAR SOUTHWEST THIS AFTERNOON. FURTHER EAST IN THE MOIST BOUNDARY LAYER...HIGHS WILL BE IN THE MID TO UPPER 80S. MINIMUM RELATIVE HUMIDITIES WILL REACH 20 TO 25 PERCENT IN THE FAR SOUTHWEST AND SERN PANHANDLE THIS AFTERNOON...HOWEVER LIGHT WINDS SHOULD KEEP FIRE DANGER IN CHECK. FOR TONIGHT...CONVECTION WILL RIDE EAST ACROSS NORTH CENTRAL NEBRASKA ON THE NRN PERIPHERY OF AN INCREASING LOW LEVEL JET...THE NOSE OF WHICH WILL PUSH INTO NERN NEBRASKA BY 12Z MONDAY. THUNDERSTORMS ARE EXPECTED TO PUSH EAST OF THE AREA BY THIS TIME. AS FOR THE SEVERE THREAT...THE MAIN THREATS WILL BE FROM LARGE HAIL AND WINDS INITIALLY...SHIFTING TO A WIND THREAT INTO THE OVERNIGHT. LOWS TONIGHT WILL RANGE FROM THE MID 50S IN THE WEST...TO THE MIDDLE 60S IN THE EAST. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 347 AM CDT SUN AUG 17 2014 12Z MONDAY AND BEYOND. THE SYNOPTIC PATTERN DURING THE EXTENDED PERIOD GENERALLY FAVORS THE MAINTENANCE OF A MEAN WESTERN CONUS TROUGH WHILE A STRONG ANTICYCLONE RESIDES OVER THE SOUTHEASTERN STATES. ZONAL FLOW IS SHOWN TO PREVAIL INITIALLY ATOP THE CENTRAL PLAINS...BUT SLOWLY GIVE WAY TO SOUTHWEST FLOW LATE IN THE WEEK AS THE TROUGH SLOWLY TRACKS EAST. DESPITE DIFFERENCES IN THE LONGER RANGE DETERMINISTIC OUTPUT...THIS OVERALL PATTERN FAVORS THE PERIODIC PASSAGE OF SHORTWAVES...WHICH MAY PROVIDE FOR ADDITIONAL PRECIPITATION CHANCES DURING MUCH OF THE EXTENDED PERIOD. ATTM CONFIDENCE IN TIMING OF THESE SHORTWAVE IMPULSE IS LOW...THUS WILL NOT VARY FROM THE CR PROCEDURE TONIGHT. AFTER SHOWERS AND STORMS EARLY ON MONDAY...DRYING CONDITIONS SHOULD PREVAIL FOR MUCH OF THE DAY AND THROUGH EARLY TUESDAY AS LOW AMPLITUDE SHORTWAVE RIDGING BUILDS EAST ATOP THE PLAINS. HOWEVER TUESDAY EVENING/EARLY WEDNESDAY BOTH THE GFS AND EC DEVELOP A CONVECTIVE SIGNAL WITH THE APPROACH OF A SW IMPULSE. INITIALLY /TUESDAY AFTERNOON/ STORMS WILL FAVOR AN AREA OF MOISTURE CONVERGENCE ALONG THE SURFACE FRONT AND JUST NORTH OF A SFC LOW IN NORTHEAST COLORADO/SW NEB. AMPLE CONVECTIVE POTENTIAL ENERGY OF 2000 J/KG OR MORE WILL WORK WITH 0-6KM BULK SHEAR OF 30-40KTS TO PROMOTE ROTATING UPDRAFTS CAPABLE OF SEVERE HAIL ACROSS THIS AREA. A WIND THREAT WILL BE LIKELY AS WELL...ESPECIALLY ACROSS SOUTHWEST NEB LATE AFTERNOON WHERE BUFR SOUNDINGS INDICATE INVERTED-V ATMOSPHERIC PROFILES. THIS ACTIVITY IS SHOWN TO PROGRESS EAST INTO THE OVERNIGHT WITH A STRONG LOW LEVEL JET. IT SHOULD BE NOTED HOWEVER THAT THE GFS REMAINS ON THE STRONG SIDE WITH THE LLJ AND IS AMBITIOUS IN DEVELOPING DEEP BL MOISTURE AS COMPARED WITH THE ECMWF. WITH PWATS SHOWN BY THE GFS TO INCREASE TO OR NEAR 2"...HEAVY RAINFALL WOULD BE ANTICIPATED WITH THE GFS PROJECTED CONVECTIVE COMPLEX OVERNIGHT. HUMID AND UNSTABLE CONDITIONS RETURN FOR WEDNESDAY WITH THE THREAT OF ADDITIONAL STORMS BY EVENING. FOCUS FOR STORM DEVELOPMENT IS NOT AS CERTAIN AS FROM THE PREVIOUS DAY...AND CONSIDERING BULK SHEAR VALUES DECREASE...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE NEXT BEST SHOT AT WIDESPREAD STORMS/QPF COMES FRIDAY INTO SATURDAY WITH THE GFS/EC LIFTING A FAIRLY SIGNIFICANT SW THROUGH THE PLAINS. AGAIN THIS APPEARS TO BE A CASE WHERE A DEFINED SURFACE BOUNDARY INTERACTS WITH THE SHORTWAVE AND ABUNDANT TROPOSPHERIC MOISTURE. SEVERE WEATHER MAY BE POSSIBLE AS WELL. TEMPERATURES THROUGH THE EXTENDED PERIODS ARE ANTICIPATED TO BE RATHER MONOTONOUS...WITH HIGHS MAINLY IN THE UPPER 80S TO LOWER 90S...LOW IN THE UPPER 50S TO MID 60S. THERE MAY BE A STRONG COLD FRONT LATE IN THE EXTENDED WHICH WOULD COOL TEMPERATURES FOR NEXT WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1259 PM CDT SUN AUG 17 2014 GENERALLY VRF CONDITIONS OVER THE NEXT 24 HOURS. A WEAK COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON/EVENING WHICH WILL PRODUCE SOME SCT THUNDERSTORMS. THE BROKEN LINE WILL DEVELOP ACROSS WESTERN NEBRASKA THIS AFTERNOON AND PUSH EAST THROUGH THE EVENING HOURS. HIGHER CONFIDENCE IN IMPACT ACROSS NORTHERN NEBRASKA AND INCLUDED A TEMPO GROUP FOR KVTN. FURTHER SOUTH LIFT NOT AS GREAT AND COVERAGE LESS CERTAIN...THUS ONLY INCLUDING A VCTS AT THIS TIME. BEHIND THE FRONT WILL BE MOSTLY CLEAR SKIES AND LIGHT WINDS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CLB SHORT TERM...CLB LONG TERM...JACOBS AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 447 AM CDT SUN AUG 17 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-181030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 447 AM CDT SUN AUG 17 2014 /347 AM MDT SUN AUG 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. EXTREME FIRE DANGER IS EXPECTED LATER THIS AFTERNOON WEST OF A LINE FROM HAY SPRINGS TO BIG SPRINGS...AS MINIMUM RELATIVE HUMIDITY DROPS TO AROUND 20 PERCENT. THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM HAY SPRINGS TO BIG SPRINGS THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE EAST OF A LINE FROM GORDON TO NORTH PLATTE WITH THE BEST CHANCES ACROSS NORTH CENTRAL NEBRASKA. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS THIS AFTERNOON AND EVENING...TRANSITIONING TO A WIND THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT AND THEN AGAIN FROM FRIDAY THROUGH SATURDAY NIGHT. AT THIS TIME...THE THREAT FOR ORGANIZED SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 152 PM CDT SUN AUG 17 2014 NEZ005-094-171915- EASTERN CHERRY NE-WESTERN CHERRY NE- 1252 PM MDT SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 115 PM MDT/215 PM CDT/... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF MERRITT RESERVOIR DAM...OR 36 MILES WEST OF VALENTINE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MERRITT RESERVOIR DAM... STEER CREEK CAMPGROUND... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 115 AND 123. MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 233 PM CDT SUN AUG 17 2014 NEZ005-094-172000- EASTERN CHERRY NE-WESTERN CHERRY NE- 133 PM MDT SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 200 PM MDT/300 PM CDT/... AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF MERRITT RESERVOIR DAM...OR 30 MILES WEST OF VALENTINE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CROOKSTON... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 179 AND 187. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 121 AND 134. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MARTIN
The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
15 hail, 10 thunderstorm wind. Local standard time, as filed.
Several windows were broken at a farmstead east of Merriman.
Thunderstorm wind gusts estimated at 60 MPH along with nickle sized hail.
A 12 inch diameter tree was uprooted along with roof damage to a shed.
Thunderstorm wind gusts estimated at 60 MPH uprooted one tree and produced severe damage to other trees east of Thedford.
Coop observer reported 8 inch tree branches down from 60 MPH wind gusts. Nickle size hail was also reported.
Thunderstorm wind gusts to 60 MPH along with penny sized hail and torrential rainfall with visibilities near zero.
Thunderstorm wind gusts produced tree damage along with dime sized hail.
Thunderstorm winds knocked down several power poles and uprooted trees. Hail up to the size of golf balls was reported as well.
Thunderstorm wind gusts estimated at 60 MPH produced tree damage with numerous large branches down.
Baseball size hail and strong winds injured 4 in Whiteclay. One person was taken to a local hospital.
Wind gusts estimated at 60 MPH and getting stronger.
Thunderstorm winds estimated at 80 MPH produced extensive tree damage and snapped power poles. Severe crop damage reported southwest of Burwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534414, 534416, 534419, 534417, 534418, 534420, 534421, 534423, 534424, 534422, 534425, 534426, 534428, 536183, 534429, 534431, 534432, 534434, 534441, 534435, 534439, 534436, 534437, 534433, 534438.